Winter Storm, Western Highland
- When
- January 6, 4:00 PM EST to January 7, 3:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A wave of low pressure tracked through the area, bringing some snow with it. Snowfall ranged from around two to 4 inches across central Virginia and around Interstate 95 in northern Virginia, with 4 to 6 inches across extreme northern Virginia.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A wave of low pressure tracked through the area, bringing some snow with it. Snowfall ranged from around two to 4 inches across central Virginia and around Interstate 95 in northern Virginia, with 4 to 6 inches across extreme northern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 6, 3:38 AM EST, 12 hours 22 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
338 AM EST Thu Jan 6 2022
.SYNOPSIS...
A cold front will stall to the south today and low pressure
will track along the boundary, passing by to our south tonight
that results in a period of snow. Canadian high pressure will
build overhead Friday through Saturday before moving offshore
Sunday. A cold front will pass through Sunday night and and
Canadian high pressure will return for early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
There is a wide range of temperatures with upper 20s and lower
30s early this morning where the atmosphere has decoupled and
lower to middle 40s where the wind has held up. A cold front
will continue to push through the area, moving off to our
southeast by 12z. Drier air and cold advection will take place,
but temps may actually increase for a period as the atmosphere
mixes.
For the rest of today, weak high pressure will settle overhead,
causing dry and chilly conditions. A potent jetmax associated
with the northern stream of the jet will dive southeast into the
central CONUS, upper-level divergence and moisture advection
will cause high and mid-level clouds to increase today.
This system will continue to carve out an upper-level trough
upstream today, and that jetmax and the upper-level trough axis
will pass through the region tonight. This will cause surface low
pressure to strengthen on the boundary to our south. The jetmax
will track far enough to the south to put is in a favorable
region of upper-level divergence, and the upper-level trough
axis will actually turn toward a negative tilt as it passes
through our area. This will case the coastal low to strengthen.
While this system will not phase until it is well to our
northeast, it does appear that the negative tilt will have
enough of a reflection in the lower levels and at the surface to
produce an area of low-level frontogenetical forcing.
Temperatures will remain plenty cold enough due to the high
settling overhead today. Therefore, a band of moderate to
perhaps even heavy snow is expected tonight. The one thing
preventing higher snowfall amounts will be that this is fast
moving.
Snow is expected to overspread the Allegheny and Potomac
Highlands later this afternoon, and then across the rest of the
area from southwest to northeast this evening. This system will
quickly move off to the east late tonight with snow dissipating
from west to east. A Winter Storm Warning is in effect for the
Blue Ridge Mountains, and portions of the Potomac Highlands and
a Winter Weather Advisory is in effect for all other locations.
The band of snow combined with higher SLR's is why the warning
was issued for those areas. Snowfall totals around 4 to 8
inches are most likely. Across the rest of the area, snowfall
totals around 2 to 4 inches are most likely. However, there are
signs that a localized band of heavier snow is possible. There
is still some uncertainty as to exactly where this will setup
and exactly how strong it will be. The more negative tilt to the
trough, the stronger the low-level frontogenetical forcing will
be. The 00z GFS is most bullish with this. As of now, the most
likely area for it to setup would be somewhere near central
Maryland (southern suburbs of Baltimore) to around Washington DC
and the nearby suburbs. Confidence was not high enough to
upgrade to a warning due to the uncertainty previously
mentioned, but localized amounts around 5 to 6 inches are
possible.
Either way, with cold temperatures in place and accumulating
snow, conditions will deteriorate once precipitation begins.
Even though it is a short duration event, snowfall rates around
1 inch per hour (due to the banding snow) are likely, and this
will cause snow covered and slippery roads to develop quickly
for most areas. Snow may mix with a little sleet/rain at the
beginning across our extreme southern zones in central VA and
southern MD, but if there is a mix it will change to snow.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The low will move away from the area as it intensifies Friday
and Canadian high pressure will approach from the Midwest. The
gradient between these systems will cause windy conditions, and
it will feel quite cold due to the cold airmass moving in place.
Highs will range from the teens in the mountains to the 20s and
lower 30s for most other places (middle 30s in central VA and
southern MD). However, wind chills will range from the teens and
and lower 20s for most area (but below zero to single digits in
the mountains). A Wind Chill Advisory may be needed for a period
early to mid morning Friday along the ridge tops of the
Allegheny Highlands as wind chills around -10 to -15 degrees are
possible.
Canadian high pressure will build overhead for Friday night and
Saturday, bringing dry and cold conditions (along with less
wind). The high will move offshore Saturday night while another
cold front approaches from the west. A southerly flow will allow
for conditions to not be as cold, but plenty of moisture will
begin to advect into the area, resulting in more clouds and
perhaps even some precipitation in our northwest areas toward
morning. A light wintry mix is possible as low-level cold air
will be tough to scour out.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A strong cold front will push through the region Sunday night. Some
upslope snow showers may be possible along the Potomac Highlands
Sunday night into Monday. Strong northwest winds will usher in
very cold air Sunday night through Monday. By Monday night, when
high pressure is in control, low temperatures will bottom out in the
single digits and teens. The cold will continue on Tuesday with
highs only reaching the 20s to near 30. Wind chills could drop into
the single digits. Wind chill headlines may need to be considered
closer to the event. Wednesday shouldn't be as cold with highs
reaching the lower to middle 30s. Dry conditions expected.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR conditions are expected today. Snow will overspread the
terminals this evening from west to east before moving out
overnight from west to east. Moderate to perhaps even a period
of heavy snow is expected. IFR conditions are expected, and LIFR
conditions are likely with VLIFR conditions possible during the
period of snow late this evening into the overnight.
Conditions will improve behind the snow, but gusty northwest
winds are expected Friday with gusts around 20 to 30 knots most
likely. High pressure will settle overhead Friday night through
Saturday before moving offshore Saturday night. VFR conditions
are expected. A cold front will bring rain and perhaps a period
of freezing rain to the terminals Sunday along with subVFR
conditions.
VFR conditions for the terminals Sunday night through Monday.
Winds southwest becoming northwest around 10 knots with higher
gusts Sunday night. Winds remaining northwest 10 knots gusts up
to 20 knots Monday and Monday night.
&&
.MARINE...
A cold front will pass through the waters early this morning. An
SCA is in effect for west to southwest winds over the open
waters ahead of the boundary early this morning, and an SCA
continues through midday for the northern and central Bay for
northwest winds behind the boundary. However, it will be
marginal with gusts around 18 to 20 knots most likely.
Low pressure will pass by to the south tonight and northeast winds
will increase later this evening in response to the low. Winds
will turn to the north and northwest late tonight and they will
strengthen as the low strengthens. Gusty northwest winds are
expected behind the departing low Friday. An SCA is in effect
for the waters tonight and a Gale Warning is in effect for the
middle portion of the Bay and lower Tidal Potomac River Friday
(with an SCA farther north over the rest of the waters). Winds
may gust around gale force for a few hours very late tonight, so
the gale warning may need to be extended to cover a few hours
very late tonight after 7z or so.
Small craft advisories likely Sunday through Monday night due to
gusty northwest winds behind a cold front. A Gale Warning may be
needed for portions of the waters Monday, but confidence is low
at this time.
&&
.TIDES/COASTAL FLOODING...
Water levels have subsided due to a westerly component to the
surface wind. An offshore wind will continue today. However, a
few sensitive areas may approach caution stage around high tide
today. Minor flooding is not expected.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 9 PM this evening to 5 AM EST
Friday for DCZ001.
MD...Winter Storm Warning from 3 PM this afternoon to 10 AM EST
Friday for MDZ001.
Winter Weather Advisory from 9 PM this evening to 5 AM EST
Friday for MDZ005-006-008-011-013-014-016>018-503>508.
Winter Weather Advisory from 6 PM this evening to 3 AM EST
Friday for MDZ003-004-502.
Winter Weather Advisory from 3 PM this afternoon to 10 AM EST
Friday for MDZ501.
VA...Winter Storm Warning from 3 PM this afternoon to 10 AM EST
Friday for VAZ503.
Winter Storm Warning from 6 PM this evening to 3 AM EST Friday
for VAZ507-508.
Winter Weather Advisory from 9 PM this evening to 5 AM EST
Friday for VAZ052>057-502-506.
Winter Weather Advisory from 6 PM this evening to 3 AM EST
Friday for VAZ025>031-036>040-050-051-501-505.
Winter Storm Warning from 3 PM this afternoon to 3 AM EST
Friday for VAZ504.
WV...Winter Storm Warning from 3 PM this afternoon to 10 AM EST
Friday for WVZ501-505.
Winter Weather Advisory from 6 PM this evening to 3 AM EST
Friday for WVZ050>053-055-502-504.
Winter Weather Advisory from 3 PM this afternoon to 10 AM EST
Friday for WVZ503.
Winter Storm Warning from 3 PM this afternoon to 3 AM EST
Friday for WVZ506.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for
ANZ531>533-539>541.
Small Craft Advisory from 9 PM this evening to 6 AM EST Friday
for ANZ532>534-537-540>543.
Gale Warning from 6 AM to 6 PM EST Friday for ANZ532>534-537-
540>543.
Small Craft Advisory until 8 AM EST this morning for ANZ534-
537-543.
Small Craft Advisory from 9 PM this evening to 6 PM EST Friday
for ANZ530-531-535-536-538-539.
Small Craft Advisory until 1 PM EST this afternoon for ANZ530-
538.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...KLW
AVIATION...BJL/KLW
MARINE...BJL/KLW
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 329 PM EST Thu Jan 6 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-071000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 329 PM EST Thu Jan 6 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect for the outlook area tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Gale Warning is in effect Friday for the Maryland Chesapeake Bay from Sandy Point to Smith Point and surrounding inlets as well as the Tidal Potomac River from Cobb Island to Smith Point. Gale force winds are possible over the waters Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-071000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 329 PM EST Thu Jan 6 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect for the Blue Ridge Mountains and Hampshire and Hardy Counties in WV until 4 AM. A Winter Weather Advisory is in effect tonight for the rest of the outlook area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight winter storm threat late Saturday night into Sunday. Freezing rain is possible. If this threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-071000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 329 PM EST Thu Jan 6 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect late this afternoon through 3 AM for all areas. A Wind Chill Advisory begins at 3 AM and continues through tonight for the western portions of Highland County, VA and Grant and Pendleton counties in WV. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Wind Chill Advisory remains in effect through 3 PM on Friday. There is a slight winter storm threat late Saturday night into Sunday. Freezing rain is possible. If this threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
19 winter weather, 10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996120, 996121, 996122, 996123, 996124, 996086, 996087, 996088, 996089, 996090, 996091, 996092, 996093, 996216, 996217, 996218, 996219, 996094, 996095, 996096, 996097, 996098, 996099, 996100, 996101, 996102, 996103, 996104, 996220.